Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2018, 9:18 PM CDT for 4 counties in Kansas. It was in force for 87 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 9:18 PM CDT (02:18 UTC)
- Expired
- May 18, 2018, 10:45 PM CDT
- In force
- 87 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Harper County, KS, Kingman County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:16 PM CDT | TSTM WND GST 60 | Harper, KS | MINOR DAMAGE TO ROOF OF HOSPITAL IN HARPER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 8:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1976 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.1
The text
As transmitted.
472
WUUS53 KICT 190218
SVRICT
KSC077-095-155-159-190345-
/O.NEW.KICT.SV.W.0074.180519T0218Z-180519T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
918 PM CDT FRI MAY 18 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Reno County in south central Kansas...
Harper County in south central Kansas...
Rice County in central Kansas...
Kingman County in south central Kansas...
* Until 1045 PM CDT
* At 918 PM CDT, severe thunderstorms were located along a line
extending from near Seward to Kiowa, moving east at 30 mph.
HAZARD...60 to 70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hutchinson, Lyons, Kingman, South Hutchinson, Sterling, Anthony,
Harper, Nickerson, Pretty Prairie, Attica, Little River, Norwich,
Chase, Arlington, Cunningham, Turon, Partridge, Sylvia, Alden and
Plevna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3847 9848
3845 9795 3818 9792 3817 9787 3804 9783
3700 9780
TIME...MOT...LOC 0218Z 258DEG 28KT 3811 9881 3703 9850
HAIL...0.75IN
WIND...70MPH
$$
JAKUB3 follow-up statements
128
WWUS53 KICT 190248
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
948 PM CDT FRI MAY 18 2018
KSC077-095-155-159-190345-
/O.CON.KICT.SV.W.0074.000000T0000Z-180519T0345Z/
Reno KS-Harper KS-Rice KS-Kingman KS-
948 PM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR RENO...HARPER...RICE AND KINGMAN COUNTIES...
At 947 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Hudson to 9 miles east of
Hazelton, moving east at 30 mph.
HAZARD...60 to 70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hutchinson, Lyons, Kingman, South Hutchinson, Sterling, Anthony,
Harper, Nickerson, Pretty Prairie, Attica, Little River, Norwich,
Chase, Arlington, Cunningham, Turon, Partridge, Sylvia, Alden and
Plevna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3847 9848
3845 9795 3818 9792 3817 9787 3804 9783
3700 9780
TIME...MOT...LOC 0247Z 258DEG 28KT 3815 9854 3707 9824
HAIL...0.75IN
WIND...70MPH
$$
JAKUB192
WWUS53 KICT 190309
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1009 PM CDT FRI MAY 18 2018
KSC077-095-155-159-190345-
/O.CON.KICT.SV.W.0074.000000T0000Z-180519T0345Z/
Reno KS-Harper KS-Rice KS-Kingman KS-
1009 PM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR RENO...HARPER...RICE AND KINGMAN COUNTIES...
At 1009 PM CDT, severe thunderstorms were located along a line
extending from near Alden to near Anthony, moving east at 30 mph.
HAZARD...60 to 70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hutchinson, Lyons, Kingman, South Hutchinson, Sterling, Anthony,
Harper, Nickerson, Pretty Prairie, Attica, Little River, Norwich,
Chase, Arlington, Cunningham, Turon, Partridge, Sylvia, Alden and
Plevna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3847 9848
3845 9795 3818 9792 3817 9787 3804 9783
3700 9780
TIME...MOT...LOC 0309Z 258DEG 28KT 3819 9833 3711 9803
HAIL...0.75IN
WIND...70MPH
$$
JAKUB543
WWUS53 KICT 190336
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1036 PM CDT FRI MAY 18 2018
KSC077-095-155-159-190346-
/O.EXP.KICT.SV.W.0074.000000T0000Z-180519T0345Z/
Reno KS-Harper KS-Rice KS-Kingman KS-
1036 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR RENO...HARPER...RICE AND
KINGMAN COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds of 40 to 50 mph are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central and central Kansas.
LAT...LON 3700 9835 3738 9835 3739 9846 3847 9848
3845 9795 3818 9792 3817 9787 3804 9783
3700 9780
TIME...MOT...LOC 0336Z 258DEG 28KT 3823 9807 3715 9777
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:38 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 18, 6:38 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 638 PM CDT Fri May 18 2018 .SHORT TERM...(This evening through Monday night) Issued at 247 PM CDT Fri May 18 2018 Potential for a nocturnal severe event looms for central Kansas. Moist upslope flow across western Kansas late this afternoon and diurnal heating will yield MLCAPE values around 2500 j/kg in the presence of 35-40 kts of deep layer shear. Convergence along the W-E oriented boundary/pseudo warm front should focus deep moist convection in the 22z-00z time frame. This activity should evolve upscale through the evening, aided by the strengthening low level jet, as it moves east-northeast toward central Kansas. Despite the modest southwest flow aloft, the storm-relative inflow and reservoir of unstable air across central Kansas overnight should support storm maintenance within an environment supportive of cold pool development/bowing line segments moving across the area. Convection originating further south over the Texas panhandle could also affect southern Kansas overnight. While marginal severe hail is likely, the main risk overnight should evolve into a strong/damaging wind scenario, though perhaps weakening a bit as it moves east of the Kansas turnpike late in the night. As the main upper trof begins to lift out across the central Plains on Saturday winds aloft and deep layer shear will increase a bit along and ahead of the effective surface cold front. While tonights convection/mesoscale influences will have some affect on the boundary placement, general model consensus places it along or just west of the Kansas turnpike during peak late afternoon heating. So expect another round of strong to severe convection Saturday evening with all modes of severe weather possible. The upper trof will lift slowly northeast of the area by later Sunday with a weakening frontal boundary possibly lingering across far southeast Kansas for remote chances for convection there. While the airmass will remain unstable on Monday with weak return southerly flow, the lack of forcing and weak focus will limit chances to slight/isolated. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 247 PM CDT Fri May 18 2018 Another upper low over California early next week will lift north across the Great Basin. Weak flow aloft downstream across Kansas and an unstable southerly low level flow will limit chances for mainly isolated, diurnally driven convection or perhaps some nocturnal emissions drifting east from the high Plains into central Kansas. KED && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri May 18 2018 Clearly the main concern is thunderstorm potential throughout the period. Brief MVFR/IFR conditions are likely in the stronger storms. Otherwise VFR conditions are likely except for MVFR ceilings at KRSL late in the period, due to low clouds behind cold front. Storms will likely develop tomorrow afternoon, but location and timing is tricky, with a lot riding on how things unfold tonight. Anticipating there may be a boundary somewhere across southeast KS which could be the focus for some widely scattered convection by 2000 UTC, but confidence is too low to mention VCTS at kcnu at this time. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 88 59 78 / 60 30 40 10 Hutchinson 66 85 57 76 / 70 30 30 10 Newton 66 87 57 76 / 60 30 40 10 ElDorado 67 87 59 77 / 50 30 40 10 Winfield-KWLD 68 89 60 78 / 40 30 50 10 Russell 61 78 52 73 / 70 20 20 10 Great Bend 62 79 53 73 / 70 20 20 10 Salina 65 84 57 76 / 70 40 30 10 McPherson 65 85 56 76 / 70 30 30 10 Coffeyville 67 88 65 82 / 20 20 30 20 Chanute 66 87 63 81 / 20 20 30 20 Iola 66 87 63 81 / 20 20 30 20 Parsons-KPPF 67 88 64 82 / 20 20 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, May 18, 3:47 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 347 PM CDT Fri May 18 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 347 PM CDT Fri May 18 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of strong to severe thunderstorms is expected to develop from western Kansas into the Texas panhandle early this evening and move east-northeast across central Kansas late this evening and overnight. While a few large hailstones up to ping pong ball size will be possible, the main risk will be damaging straight-line winds to 70 mph. The greatest severe risk will be west of the Kansas turnpike. Storms are expected to gradually weaken late tonight as they move into southeast Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a risk for strong to severe storms again on Saturday afternoon and evening across much of the area. The greatest risk is expected across south central Kansas and the Flint Hills. Damaging winds, large hail and even a tornado will be possible. Chances for thunderstorms will remain in the forecast periodically Sunday through Thursday. While a few strong storms will be possible, the risk for organized storms and severe weather appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and west of a Salina to Wichita line after 9 pm this evening until about 2 am. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 18, 9:46 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| May 18, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| May 18, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell | 29 min |
| May 18, 10:35 PM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 55 min |
| May 18, 10:45 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 45 min |
| May 18, 10:46 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Saline | 29 min |
| May 18, 10:48 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 27 min |
| May 18, 11:03 PM CDT | Special Weather Statement | ICT | Sumner | 57 min |
| May 18, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| May 19, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 63 min |
| May 19, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| May 19, 1:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 19, 2:01 AM CDT | Special Weather Statement | ICT | Elk, Greenwood, Wilson, Woodson | 29 min |
| May 19, 3:28 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| May 19, 4:15 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 4:16 AM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| May 19, 4:37 AM CDT | Special Weather Statement | ICT | Cowley | 23 min |
| May 19, 5:00 AM CDT | Special Weather Statement | ICT | Elk, Wilson | 30 min |
| May 19, 5:26 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 35 min |
| May 19, 5:34 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| May 19, 6:04 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 26 min |
| May 19, 6:25 AM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| May 19, 6:51 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 54 min |
| May 19, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 19, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 61 min |
| May 19, 8:08 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 37 min |
| May 19, 8:45 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 30 min |
| May 19, 8:54 AM CDT | Special Weather Statement | ICT | Wilson | 36 min |
| May 19, 3:27 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| May 19, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 55 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 47 min |
| May 19, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 30 min |
| May 19, 4:39 PM CDT | Special Weather Statement | ICT | Allen | 21 min |
| May 19, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 28 min |
| May 19, 6:17 PM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 19, 6:22 PM CDT | Special Weather Statement | ICT | Montgomery | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.